By
updated 1/29/2014 4:19:34 PM ET 2014-01-29T21:19:34

Women who experience a drop in their sex drive after taking antidepressants might be helped by testosterone therapy, a new study from Australia suggests.

In the study, women on antidepressants who wore a patch that delivered the hormone testosterone daily reported having more sexual experiences they called "satisfying," compared with women who wore a placebo patch.

By the end of the three-month study, those who wore the testosterone patch had about two additional satisfying sexual experiences per month, compared to their typical number. In contrast, those who wore the placebo patch had about the same number of satisfying sexual experiences at the beginning and end of the study. No adverse side effects related to the male hormone were seen. [ 51 Sultry Facts About Sex ]

Decreased sexual desire is a known side effect of antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), and low libido may become a problem for those who need to take the drugs over the long term, the researchers said. The 44 women in the study, who were ages 35 to 55, all felt that their libido had dropped since starting antidepressants.

The study "provides the first evidence that [testosterone-patch] therapy may be a treatment option for women with SSRI/SNRI-emergent loss of libido who need to remain on their antidepressant therapy," the researchers wrote in a study published Jan. 16 in The Journal of Sexual Medicine.

The results are "very exciting," said Dr. Lynne Shuster, an internal medicine physician and women's health specialist at the Mayo Clinic in Rochester, Minn., who was not involved with the study. "This is a very common problem for which we don't have good treatments," Shuster said. Sexual side effects from antidepressants can lead to discontinuation of medication or reduced quality of life, Shuster said.

Women in the study who wore the testosterone patch did not have an increase in scores on a test chosen by the researchers to detect overall changes in sexual function. But the reason there was no change in this score could be because this test is not a good indicator of the changes in sexual function brought on by testosterone, Shuster said.

Previous studies in women with low sexual desire have found that low doses of testosterone, similar to the dose used in the current study, are safe and do not cause serious side effects, Shuster said.

However, the drug has a "narrow therapeutic window, meaning if you use any more than the right amount for an individual patient, there may be risks," Shuster said. That's why the use of the hormone should be monitored closely by a health care provider, Shuster said.

In women, doses of testosterone that are too high can lead to the development of male characteristics, such as a growth of facial hair and a deepening of the voice.

A testosterone patch called Intrinsa (made by Procter & Gamble), which is intended to treat female sexual dysfunction, is approved for use in other countries, but not in the United States. More long-term studies (conducted over multiple years) are likely needed before the drug could be approved in this country, Shuster said.

There has also been concern that if the drug is approved, it would be used off-label by women who would best be treated with a different approach, Shuster said. (Off-label use is when a drug is legally prescribed for a condition that it is not specifically approved to treat). But off-label use is a risk with any drug, and Shuster said such concerns are "not a reason to withhold approval for a drug."

Follow Rachael Rettner@RachaelRettner. Follow LiveScience@livescience, Facebook  &Google+. Original article on LiveScience.

© 2012 LiveScience.com. All rights reserved.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments